Illinois, 2012

Damaging Wind in Illinois, July 2, 2012

July 2, 2012 · NWS ILX · 1 event in 1 county or zone

Isolated thunderstorms developed during the late afternoon of July 2nd. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds across portions of Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed during the late afternoon of July 2nd. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds across portions of Shelby County. Minor wind damage was reported in Shelbyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 2, 2:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 2:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT MON JUL 2 2012

.DISCUSSION...
ISSUED 311 PM CDT MON JUL 2 2012

BIG QUESTION/CONCERN THIS FORECAST PACKAGE WAS WHICH HEAT HEADLINE
TO GO WITH AND FOR HOW LONG. ALL MODELS AGREE WITH THE OVERALL
PATTERN AND THAT A 592-594DM MID LEVEL HIGH PRSS DOME WILL REMAIN
ENTRENCHED OVER THE MID WEST THROUGH THE WEEK. IN THE LONGER
TERM...MODELS ALSO AGREE WITH WEAK FRONT DROPPING SLOWLY THROUGH
THE AREA LATER PART OF THE WEEKEND...WHICH SHOULD PROVIDE RELIEF
TO THE HEAT AND HOPEFULLY BRING SOME MUCH NEEDED PCPN.

SHORT TERM...TONIGHT THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING AS THEY SEEM TO
HAVE DEVELOPED ON OLD OUTFLOW BOUNDARIES FROM YESTERDAYS STORMS TO
THE SOUTH OF THE AREA. THIS BEING DIURNAL IN NATURE...THESE STORMS
SHOULD DIE OUT BY MIDNIGHT. CURRENT ENVIRONMENT/AIRMASS WILL
REMAIN IN PLACE OVER THE AREA TOMORROW THROUGH THURSDAY SO
EXPECTING DRY AND VERY WARM CONDITIONS TO CONTINUE THROUGH THE
PERIOD. ISOLATED STORMS COULD OCCUR AGAIN TOMORROW AFTERNOON IN
THE EAST AND SOUTHEAST...SO HAVE ADDED SLIGHT CHC IN THE FORECAST
FOR THAT POSSIBILITY. WITH DEWPOINTS IN THE UPPER 60S TO AROUND
70...HEAT INDEX VALUES WILL REACH TO AROUND 105 TOMORROW AND
THURSDAY WITH AROUND 110 FOR WEDNESDAY...BEING THE HOTTEST DAY.
WILL KEEP HEAT WARNING IN SOUTHEAST GOING AND THEN ADD REMAINDER
OF THE CWA THROUGH THURSDAY...AND EVEN SATURDAY.

TEMPS WILL RANGE FROM UPPER 90S TO AROUND 100 THROUGH THE PERIOD
AND FOLLOWER CLOSER TO THE NAM AND ECMWF FORECAST FOR MAX
TEMPS...BASED ON 850 TEMPS OF +23 TO +26.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

THE HEAT WILL CONTINUE INTO THE FIRST PART OF THE WEEKEND AS THE
HIGH PRSS RIDGE REMAINS ENTRENCHED OVER THE MIDWEST. THEN THE
RIDGE BEGINS TO FLATTEN SOME AS A FRONTAL SYSTEM/MID LEVEL WAVE
RIDES ALONG THE TOP OF THE RIDGE. THIS FRONT WILL BE SLOW TO MOVE
INTO THE AREA AND WILL LIKELY NOT GET THROUGH THE CWA UNTIL SAT
NIGHT. PCPN SHOULD REMAIN NORTH OF THE FRONT SO EXPECTING DRY
WEATHER THROUGH SAT NIGHT. PCPN BECOMES POSSIBLE SUNDAY JUST NORTH
OF THE FRONT AND THEN AGAIN ON MONDAY ALONG THE FRONT.

TEMPS WILL REMAIN HOT THROUGH MOST OF THE PERIOD AND WENT WARMER
THAN GUIDANCE...WHICH REMAINS TOO COOL. TEMPS DO FINALLY DECREASE
FOR SUN AND MONDAY. HEAT WARNING CONTINUES FOR FRI AND SAT.

AUTEN
&&

.AVIATION...
ISSUED 1236 PM CDT MON JUL 2 2012

VFR CONDITIONS WILL PREVAIL THROUGH THE ENTIRE 18Z TAF PERIOD.
WITH WARM/HUMID AIRMASS IN PLACE AND LIGHT/VARIABLE WINDS EXPECTED
THROUGH TONIGHT...POTENTIAL EXISTS FOR SOME PATCHY FOG TOWARD DAWN
TUESDAY. FORECAST SOUNDINGS AND NUMERIC GUIDANCE DO NOT INDICATE
ANY RESTRICTION TO VISBYS...SO WILL LEAVE OUT OF FORECAST FOR NOW.
WINDS WILL BECOME SW AT 5 TO 10KT ON TUESDAY...WITH MOSTLY CLEAR
SKIES CONTINUING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 2, 2:09 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT MON JUL 2 2012

ILZ027>031-036>038-040>057-061-031100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
309 PM CDT MON JUL 2 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER ANY STORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS ALL OF
CENTRAL ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES
WILL RISE WELL INTO THE 90S EACH DAY...WITH HEAT INDEX VALUES
EXCEEDING 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-031100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
309 PM CDT MON JUL 2 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.
SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS SOUTHEAST
ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL RISE
TO 100 DEGREES OR HIGHER EACH DAY...WITH HEAT INDEX VALUES LIKELY
APPROACHING 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Special weather statement, Jul 2, 3:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT MON JUL 2 2012

ILZ061-022145-
SHELBY-
403 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY COUNTY UNTIL
445 PM CDT...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RAMSEY...OR 14 MILES
SOUTHEAST OF NOKOMIS...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  COWDEN...
  LAKEWOOD...
  TOWER HILL...

OTHER LOCATIONS AFFECTED INCLUDE...HERRICK AND OCONEE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3921 8905 3922 8913 3935 8912 3935 8903
      3945 8902 3933 8869 3921 8890 3921 8899
      3921 8904
TIME...MOT...LOC 2104Z 203DEG 17KT 3923 8904

BARNES
Special weather statement, Jul 2, 3:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
417 PM CDT MON JUL 2 2012

ILZ071-072-022215-
CLAY-RICHLAND-
417 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND
SOUTHWESTERN RICHLAND COUNTIES UNTIL 515 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCHNELL...OR 9 MILES SOUTHEAST OF FLORA.
THIS STORM WAS NEARLY STATIONARY.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CLAY CITY...
  SCHNELL...
  NOBLE...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3857 8815 3859 8816 3860 8845 3868 8850
      3877 8814 3856 8806 3856 8815
TIME...MOT...LOC 2117Z 244DEG 2KT 3860 8833

BARKER

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 2, 4:00 PM CST to 4:05 PM CST
Where
Shelby County, Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.420, -88.800

Several tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393870.